Alert archive / North Dakota / Fire Weather Watches in 2012
Fire Weather Watch 3, NWS Bismarck, ND
NWS Bismarck, ND issued this fire weather watch at Mar 16, 2012, 4:00 AM MDT for 9 counties in North Dakota. It took effect at Mar 17, 2012, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2012, 4:00 AM MDT (10:00 UTC)
- In effect from
- Mar 17, 2012, 12:00 PM MDT
- Expired
- Mar 16, 2012, 2:04 PM MDT
- In force
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 178 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.0 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2980 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this fire weather watch went out at Mar 15, 2:54 PM MDT, 13 hours 6 minutes earlier.
Area forecast discussion, Mar 15, 2:54 PM MDT, 13 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 354 PM CDT THU MAR 15 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... THE MAIN WEATHER HAZARD FOR THE PERIOD WILL BE THE VERY HIGH FIRE DANGER ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY. ANCILLARY TO THAT IS THE RECORD HEAT EXPECTED THROUGH THE WEEKEND. CONTINUED TO FOLLOW A BLEND OF GUIDANCE AS MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE SYNOPTIC PATTERN THROUGH THE PERIOD. RETURN FLOW WILL INCREASE OVERNIGHT AS LOW PRESSURE DEEPENS ACROSS THE CANADIAN ROCKIES. THE INCREASING LOW-LEVEL JET SHOULD MAINTAIN A MIXED TURBULENT BOUNDARY LAYER FLOW ACROSS NORTH DAKOTA...WITH LOWS ONLY EXPECTED TO RANGE FROM THE UPPER 30S TO LOWER 40S. GRADIENT FLOW ACROSS NORTH DAKOTA WILL INCREASE FRIDAY AS LOW PRESSURE MOVES INTO SASKATCHEWAN. WAA IN THE BOUNDARY LAYER SHOULD ALLOW FOR RECORD TEMPERATURES FRIDAY WITH HIGHS FROM THE MID 70S NORTH TO AROUND 80 SOUTH. THE UNSEASONABLY WARM SURFACE TEMPERATURES SHOULD DESTABILIZE THE BOUNDARY LAYER ENOUGH TO MIX DOWN THE HIGHER WINDS ALOFT (APPROXIMATELY 30 KNOTS AT 850MB) AND DRIER AIR ALOFT. THE COMBINATION OF HIGH WINDS AND LOW RELATIVELY HUMIDITIES WILL GENERATE A VERY HIGH FIRE DANGER ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY AFTERNOON. AS A RESULT...UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE ENTIRE CWA. THE SURFACE LOW WILL THEN MOVE INTO MANITOBA AND DRY A WEAK SURFACE TROUGH INTO CENTRAL NORTH DAKOTA FRIDAY NIGHT. THE BOUNDARY WILL WEAKEN THE WIND FIELDS ACROSS THE REGION. MODELS ARE HINTING AT A 90-KNOT JET STREAK PUSHING ACROSS NORTHWESTERN NORTH DAKOTA FRIDAY NIGHT. EVEN THOUGH THE LOW-LEVELS ARE PROGGED TO BE DRY...ENOUGH UPPER LEVEL DYNAMICS SHOULD EXIST TO GENERATE ISOLATED ELEVATED SPRINKLES NORTHWEST. && .LONG TERM...SATURDAY THROUGH THURSDAY... THE LONG TERM BEGINS WITH A LONGWAVE TROUGH OVER THE WEST COAST/ROCKIES WITH A LARGE SYNOPTIC SCALE SURFACE LOW IN THE LEE OF THE ROCKIES DEVELOPING SATURDAY NIGHT. EAST/SOUTHEAST WINDS WILL DEVELOP OVER NORTH DAKOTA AT 15 TO 20 MPH BY SATURDAY AFTERNOON...WITH AN EAST-WEST FRONTAL BOUNDARY DEVELOPING ACROSS NORTHERN NORTH DAKOTA. TEMPERATURES SHOULD REACH INTO THE LOWER 70S ACROSS SOUTHERN NORTH DAKOTA...WITH 60S NORTH. DRY AIR INTRUDING INTO WESTERN NORTH DAKOTA WILL BRING AFTERNOON RELATIVE HUMIDITIES TO 20-25 PERCENT IN THE SOUTHWEST. THERE MAY BE FIRE WEATHER CONCERNS SATURDAY IN THE SOUTHWEST...BUT NOT CONFIDENT ON HOW FAR WEST SOME MORE HUMID AIR WILL INTRUDE WITH THE SOUTHEASTERLY WINDS. SUNDAY THE LARGE SYNOPTIC SCALE SURFACE LOW IS WELL ESTABLISHED OVER MONTANA/WYOMING...AND THE MODELS ARE INDICATING SOUTH/SOUTHWEST WINDS BRINGING DRY AIR INTO THE STATE. LOOKING AT HIGHS IN THE 70S ACROSS MOST OF THE AREA WITH 60S OVER THE TURTLE MOUNTAIN REGION. DEWPOINTS ONLY INTO THE UPPER 20S/LOWER 30S IN THE WEST WITH HIGHER DEWPOINTS IN THE 40S/50S CENTRAL NORTH DAKOTA. MINIMUM RELATIVE HUMIDITIES MAY RANGE FROM THE TEENS IN THE SOUTHWEST TO 50 PERCENT FROM THE TURTLE MOUNTAINS TO THE JAMES RIVER BASIN. PRECIPITATION CHANCES COME INTO PLAY MONDAY THROUGH TUESDAY AS THE UPPER TROUGH MOVES ACROSS THE ROCKIES AND BRINGS UPPER LEVEL SHORTWAVE ENERGY NORTHWARD INTO THE NORTHERN PLAINS. MEANWHILE THE SURFACE LOW DEEPENS AND BEGINS MOVING NORTHWARD INTO CANADA MONDAY. INCREASING MOISTURE AT LOW AND MID LEVELS WILL BRING A CHANCE OF SHOWERS TO THE REGION. ENOUGH ENERGY FOR THUNDERSTORMS IN CENTRAL AND EASTERN NORTH DAKOTA MONDAY AND MONDAY NIGHT. AS THE SURFACE LOW LIFTS NORTHWARD...COLDER AIR WILL MOVE INTO THE STATE FROM THE WEST BEHIND THE LOW. THIS WILL BRING A CHANCE OF RAIN OR SNOW SHOWERS IN THE WEST MONDAY NIGHT...AND INTO CENTRAL NORTH DAKOTA TUESDAY MORNING. LOOKING AT HIGHS MONDAY FROM THE 50S WEST AND 60S EAST...WITH LOWS MONDAY NIGHT FROM THE LOWER 30S WEST TO 40S EAST. TUESDAY AFTERNOON SHOULD SEE SOME WARMING AGAIN WITH HIGHS IN THE 50S. WEDNESDAY AND THURSDAY STILL SEEING ABOVE AVERAGE TEMPERATURES WITH HIGHS IN THE 50S TO AROUND 60 AND LOWS IN THE 30S TO LOWER 40S. && .AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD WITH MAINLY SCATTERED TO BROKEN CIRRUS AND SCATTERED MID CLOUDS AFT 00Z. SOUTHWEST FLOW IS EXPECTED TO BECOME SOUTH AND FALL TO 6-10 KNOTS AFT 00Z...AND INCREASING TO 12-18 KNOTS LATE IN THE TAF PERIOD AFT 15Z FRIDAY. && .FIRE WEATHER...THE COMBINATION OF RECORD HIGH TEMPERATURES...GUSTY SOUTH WINDS...AND MINIMUM RELATIVE HUMIDITIES IN THE TEENS WILL GENERATE A VERY HIGH FIRE DANGER OVER WESTERN AND CENTRAL NORTH DAKOTA FRIDAY. AS A RESULT...THE FIRE WEATHER WATCH IN EFFECT FOR FRIDAY HAS BEEN UPGRADED TO A RED FLAG WARNING AND EXTENDED TO THE NORTHERN MOST COUNTIES. && .CLIMATE...AN UNSEASONABLY WARM AND DRY WEATHER PATTERN WILL DEVELOP WILL CONTINUE THROUGH THE WEEKEND. THIS WILL GENERATE RECORD HEAT ACROSS THE REGION THROUGH SUNDAY WITH RECORD HIGHS EXPECTED TO BE SMASHED ON FRIDAY. THE FOLLOWING IS A TABLE OF SITE SPECIFIC FORECAST MAXIMUM TEMPERATURES COMPARED TO THE RECORD HIGHS FOR EACH SITE. FRIDAY MARCH 16 SITE FORECAST RECORD YEAR WILLISTON 74 70 1981 DICKINSON 79 68 1999 MINOT 75 66 1910 BISMARCK 80 64 1981 JAMESTOWN 75 64 1981 SATURDAY MARCH 17 SITE FORECAST RECORD YEAR WILLISTON 63 70 1910 DICKINSON 70 66 1910 MINOT 65 69 1910 BISMARCK 71 67 1910 JAMESTOWN 70 69 1968 SUNDAY MARCH 18 SITE FORECAST RECORD YEAR WILLISTON 75 67 1910 DICKINSON 75 68 2007 MINOT 71 69 1910 BISMARCK 75 70 1910 JAMESTOWN 72 69 1921 && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM MDT/ FRIDAY FOR NDZ001>005-009>013-017>023-025-031>037-040>048- 050-051. && TM...SHORT TERM/FIRE WEATHER/CLIMATE JV...LONG TERM/AVIATION
Hazardous weather outlook, Mar 15, 2:46 PM MDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 346 PM CDT THU MAR 15 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 346 PM CDT THU MAR 15 2012 /246 PM MDT THU MAR 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A RED FLAG WARNING IS IN EFFECT FRIDAY. RECORD WARMTH...LOW RELATIVE HUMIDITY...GUSTY SOUTHERLY WINDS AND DRY FUELS MAY CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON THROUGH MONDAY EVENING ALONG AND EAST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:04 PM MDT | Red Flag Warning | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 3 more | 28 hr |
Nearby
Fire Weather Watches in North Dakota, 2012Every fire weather watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.